Alcohol And Seniors

 

 

 

Dangers of Acetaminophen Use and Drinking


 

Although some people are aware that taking aspirin and drinking may cause gastric bleeding, many are not aware that taking the common over the counter pain reliever extra strength acetaminophen (e.g. Tylenol (TM))  and drinking can also seriously compromise their health.

Chronic heavy drinking appears to activate the enzyme CYP2E1 in the liver. That enzyme may be responsible for transforming acetaminophen into chemicals that can cause liver damage, even when acetaminophen is taken in standard therapeutic doses (NIAAA, Black). Chronic pain is a common issue for a sizeable proportion of older adults who drink more than two drinks a day.


This is a very important issue to assure low risk drinking for older adults.


 

The National Institute of Alcohol Abuse and Alcoholism  notes that liver damage may occur with as little as 2.6 grams of acetaminophen (four to five "extra-strength" pills) taken over the course of the day in persons consuming varying amounts of alcohol (NIAAA, Seeff).  The damage caused by alcohol-acetaminophen interaction is more likely to occur when acetaminophen is taken after, rather than before, the alcohol has been metabolized.

This liver damage is so serious it leads to the need for liver transplants.  Since 1998, the Food and Drug Administration in the United States has required a specific warning on labels about acetaminophen. That warning reads:

 

Acetaminophen: "Alcohol Warning: If you consume 3 or more alcoholic drinks every day, ask your doctor whether you should take acetaminophen or other pain relievers/fever reducers. Acetaminophen may cause liver damage."


 

Currently, Canada does not require a similar warning or any warning on bottles containing extra strength acetaminophen.

 

 


 

References

 

Black, M. Acetaminophen hepatotoxicity. Annual Review of Medicine 35:577-593, 1984.

Seeff, L.B.; Cuccherini, B.A.; Zimmerman, H.J.; Adler, E.; & Benjamin, S.B. Acetaminophen hepatotoxicity in alcoholics: A therapeutic misadventure. Annals of Internal Medicine 104(3):399-404, 1986.

National Institute on Alcohol Abuse and Alcoholism. Alcohol Alert: Alcohol Metabolism, No. 35. Bethesda, MD: the Institute, 1997. http://www.niaaa.nih.gov/publications/aa35.htm

U.S. Department of Health and Human Services HSS News, http://www.fda.gov/bbs/topics/NEWS/NEW00659.html

 

Prepared by Charmaine Spencer, (c) 2003 Seeking Solutions: Canadian Community Action on Seniors and Alcohol Issues

Return to


Alcohol and Seniors Home Page